Alert archive / Illinois / Flash Flood Warnings in 2024
Flash Flood Warning 3, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Mar 14, 2024, 7:22 PM CDT for Clark County, Edgar County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 7:22 PM CDT (00:22 UTC)
- Expired
- Mar 14, 2024, 10:10 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clark County, IL, Edgar County, IL
The radar
The Indianapolis radar (KIND), 127 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
622
WGUS53 KILX 150022
FFWILX
ILC023-045-150345-
/O.NEW.KILX.FF.W.0003.240315T0022Z-240315T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
722 PM CDT Thu Mar 14 2024
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Northern Clark County in east central Illinois...
Southern Edgar County in east central Illinois...
* Until 1045 PM CDT.
* At 721 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 3 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Marshall, Casey, Martinsville, Westfield, Clarksville, Lincoln
Trail State Park, Oliver and Dennison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3955 8753 3935 8753 3935 8754 3934 8755
3934 8757 3933 8759 3930 8801 3948 8801
3948 8796 3951 8796
FLASH FLOOD...RADAR INDICATED
$$
372 follow-up statements
233
WGUS73 KILX 150121
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
821 PM CDT Thu Mar 14 2024
ILC023-045-150345-
/O.CON.KILX.FF.W.0003.000000T0000Z-240315T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark IL-Edgar IL-
821 PM CDT Thu Mar 14 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT THIS
EVENING FOR NORTHERN CLARK AND SOUTHEASTERN EDGAR COUNTIES...
At 820 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 4 inches of rain have
fallen. Flooding impacts will continue, but little additional
rainfall is expected. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Marshall, Westfield, Clarksville, Oliver and Dennison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3948 8801 3948 8796 3952 8781 3949 8753
3937 8753 3938 8800
FLASH FLOOD...RADAR INDICATED
$$
37618
WGUS73 KILX 150310
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1010 PM CDT Thu Mar 14 2024
ILC023-045-150320-
/O.CAN.KILX.FF.W.0003.000000T0000Z-240315T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark IL-Edgar IL-
1010 PM CDT Thu Mar 14 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CLARK AND
SOUTHEASTERN EDGAR COUNTIES...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
&&
LAT...LON 3948 8801 3948 8796 3952 8781 3949 8753
3937 8753 3938 8800
$$
37What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 1:33 PM CDT, 5 hours 49 minutes earlier. Its key messages:
- Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms.
- Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation.
Area forecast discussion, Mar 14, 1:33 PM CDT, 5 hours 49 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 133 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms. - Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation. && .DISCUSSION... Issued at 132 PM CDT Thu Mar 14 2024 Subsidence/capping from this morning's convection is still evident on visible satellite where skies are clear over much of the northern/eastern CWA. However, destabilization is beginning to work east from west central IL where an agitated cu field is expanding. This is occuring ahead of a cold front which stretches southwest from low pressure over northeast IL back along the IL River Valley. Output from latest convective allowing models, including experimental Warn on Forecast, continues to show deep convection becoming established near the I-72 corridor between 2-3 pm. The environment will be characterized by strong deep layer shear, courtesy of a 70-80 kt 500 mb jet streak overhead, and moderate instability with mixed layer CAPE > 2000 J/kg. Initially these storms should pose a significant hail risk. Veered boundary layer winds ahead of the front lead to long, straight hodographs. Thus a low (non-zero) tornado threat will exist owing to the strong deep layer shear and potential mesoscale influence of outflow/differential heating boundaries. Upscale growth into line segments and clusters is expected late afternoon/early evening over east central and southeast IL. Large hail and damaging winds will be the primary risks, but a few tornadoes will be possible, especially where multiple cell/boundary interactions occur. The severe risk should diminish over our southeast counties after 9 pm. Another aspect of these storms will be very heavy rainfall rates, given Pwats near 90% of climatology and the strongly forced convection. Fast storm motions would tend to limit a widespread flood risk, but any training of more intense convection will lead to a localized flash flood threat. Behind the front, north winds and low clouds will overspread the region from the north this evening and overnight. Cold advection is not overly strong, so we are looking for mid/upper 50s highs on Friday. A dry cold front is forecast to cross the region late Saturday afternoon and evening. Much stronger cold advection and gusty northwest winds will dominate the region behind this front. 850 mb temps plunge as low as -10C late Sunday to early Monday. This sets us up for a hard freeze (mid 20s lows) both Sunday night and Monday night. 25 && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1222 PM CDT Thu Mar 14 2024 Cold front was located over far northwest IL early this afternoon and will track southeast across all central IL terminals by 00z. MVFR ceilings will move in behind the front, possibly dropping to IFR at times overnight. Confidence was not high enough to include IFR at this issuance. Scattered TSRA are expected to develop ahead of the front mid/late afternoon near the I-72 corridor. There is a low chance that a storm will impact a terminal so included PROB30 for KSPI-KDEC-KCMI 20z-23z. If a storm does impact a terminal variable/gusty wind, hail, and brief IFR conditions will occur. South to south southwest winds will be gusty this afternoon, veering northwest behind the frontal passage. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 14, 3:38 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 338 PM CDT Thu Mar 14 2024 ILZ027>031-036>038-152045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 338 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ040>057-061>063-066>068-071>073-152045- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 338 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Another round of scattered thunderstorms will develop after 2pm. Some of these storms will become severe, capable of producing very large hail greater than two inches in diameter. Sporadic downburst wind signatures and a tornado or two will also be possible through 10pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed. Expected storm motion is toward the east-north-east around 45 mph. MJA
In the hours before
Local storm report, Mar 14, 4:38 PM CDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
438 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM Hail Franklin 39.62N 90.05W
03/14/2024 M1.00 inch Morgan IL Emergency Mngr
&&
RDLocal storm report, Mar 14, 5:24 PM CDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
524 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Funnel Cloud 2 SW Pawnee 39.57N 89.61W
03/14/2024 Sangamon IL Emergency Mngr
&&Local storm report, Mar 14, 5:27 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
527 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail Taylorville 39.55N 89.30W
03/14/2024 M1.25 inch Christian IL Trained Spotter
Measured half dollar hail east side of
Taylorville from a trained spotter.
&&
RDLocal storm report, Mar 14, 5:51 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
551 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Hail 5 NW Assumption 39.58N 89.11W
03/14/2024 M1.25 inch Christian IL Public
relayed via social media post.
&&Local storm report, Mar 14, 6:24 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
624 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail Oconee 39.29N 89.11W
03/14/2024 M1.25 inch Shelby IL Broadcast Media
Delayed report from WCIA broadcast
meteorologist of half dollar hail in Oconee.
&&
RDLocal storm report, Mar 14, 6:41 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
641 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Funnel Cloud 1 NE Neoga 39.33N 88.44W
03/14/2024 Cumberland IL Trained Spotter
Funnel cloud spotted to the west of the
Neoga exit on I-57, north of Neoga.
&&
RDThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:01 PM CDT | Tornado Warning | ILX | Clay | 29 min |
| Mar 14, 7:12 PM CDT | Tornado Warning | ILX | Clark | 48 min |
| Mar 14, 7:25 PM CDT | Tornado Warning | ILX | Clay, Jasper, Richland | 50 min |
| Mar 14, 8:02 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Richland | 41 min |
| Mar 14, 8:15 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 60 min |
Nearby
Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.